Indiana, 2004

Hail in Indiana, May 8, 2004

May 8, 2004 · NWS IWX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 8, 6:54 PM EST, 19 minutes earlier.

Area forecast discussion, May 8, 6:54 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST SAT MAY 8 2004

.AVIATION...
A FEW STORMS HAVE DEVELOPED EAST AND NORTHEAST OF SBN AND HAVE MOVED
EASTWARD. SOME HIGH LEVEL CLOUDS AT FWA AND SOME MID LEVEL CLOUDS AT
SBN. SBN MAY SCATTER OUT BUT LEFT IT AT A MID LEVEL VFR. AN MCS HAS
DEVELOPED IN IOWA AND ITS PATH AT THIS TIME IS UNCERTAIN. SHOULD
TRAVEL EASTWARD ALONG THE FRONT WHICH WOULD TAKE IT JUST NORTH OF
SBN BUT THE MCS WILL HAVE TO BE WATCHED FOR ANY UPDATE TO THE SBN
TAF. TIMING FOR OTHER PERIODS OF STORM ACTIVITY LATER TONIGHT AT FWA
AND ON SUNDAY FOR BOTH SBN AND FWA IS ALSO A QUESTION SO LEFT OUT OF
TAFS FOR THE TIME BEING.
&&

.PREV DISCUSSION...
SHORT TERM...
RAIN SHOWERS AND THUNDERSTORMS STAYED TO OUR NORTH IN MICHIGAN THIS
MORNING. A COUPLE STORMS DID DEVELOP IN OUR CWA THIS MORNING BUT
WERE SMALL AND SHORT LIVED. OUR CWA HAS BEEN RIGHT ON THE EDGE OF
THE CLOUD COVER TODAY. NO STORMS YET IN OUR CWA BUT THE ATMOSPHERE
IS UNSTABLE THIS AFTERNOON AND EVENING. THE FRONT WILL HANG AROUND
THE AREA TONIGHT AND SUNDAY WITH THE GREATEST CHANCES FOR SHOWERS
AND STORMS RIGHT AROUND THE FRONT. SO KEPT THE DECREASING PRECIP
CHANCES FROM NORTH TO SOUTH IN OUR CWA TONIGHT AND SUNDAY.
THUNDERSTORMS ARE STILL POSSIBLE TONIGHT AND SUNDAY...ESPECIALLY
ALONG THE FRONT HOWEVER SPC DID MOVE THE AREA OF SLIGHT RISK FURTHER
AWAY FROM US TO THE NORTH ON SUNDAY. POTENTIAL FOR SEVERE STORMS
TONIGHT AND TOMORROW IS A LITTLE TRICKY RIGHT NOW. THE CHANCE IS
THERE (ATMOSPHERE IS UNSTABLE) BUT IF AND WHEN STORMS START TO POP
UP ARE THE QUESTIONS (NOTHING YET). ALSO IT WILL HAVE TO BE WATCHED
TONIGHT WHETHER A MCS DEVELOPS OUT TO OUR WEST OR NOT. LOWS AROUND
60 FOR TONIGHT AND HIGHS AROUND 80 FOR TOMORROW ARE STILL LOOKING
GOOD.

LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY
FRONT SHOULD BE FAR ENOUGH NORTH UNDER HIGHER HEIGHTS ALOFT TO KEEP
SUNDAY NIGHT DRY. SHORTWAVE THEN WILL BRING FRONT BACK TOWARD CWA
MONDAY INTO TUES WITH THE CHC FOR SHOWERS AND STORMS BEFORE FRONT IS
AGAIN SWEPT NORTH BY UPPER TROF MOVING INTO THE PLAINS. DRY AND WARM
TUE NIGHT THROUGH WED NIGHT UNDER MEAN RIDGE. COLD FRONT ASSOCIATED
WITH PLAINS SYSTEM MOVES CLOSER FOR THURSDAY WITH CHC POPS FOR
SHOWERS AND STORMS INTO FRIDAY AS SYSTEM PULLS THROUGH. DRY HIGH
PRESSURE FOR SATURDAY. BUMPED UP MAX TEMPS QUITE A BIT ESPECIALLY IN
THE NRN CWA MON IN WARM SOUTHWEST FLOW AHEAD OF FRONT. OTHERWISE FEW
CHANGES TO TEMPS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 8, 5:43 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 AM EST SAT MAY 8 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091037-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
543 AM EST SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. THE GREATEST RISK IS ALONG AND NORTH OF ROUTE 30. THE
PRIMARY HAZARD WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS AND A
TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
TUESDAY. THERE IS AGAIN A SLIGHT CHANCE FOR SEVERE STORMS...MAINLY
ALONG AND NORTH OF ROUTE 30 SUNDAY AND MONDAY. ANOTHER CHANCE OF
THUNDERSTORMS WILL BE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 30 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elkhart

When
May 8, 7:13 PM EST
Where
Elkhart County, 2 mi NW of Goshen
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.600, -85.867

Hail, Lagrange

When
May 8, 7:52 PM EST
Where
Lagrange County, 7 mi S of Lagrange
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.550, -85.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397287, 5397288.